Texas, 2009

Winter Weather in Texas, January 5, 2009

January 5, 2009 · NWS SJT · 6 events in 6 counties and zones

The combination of an upper level disturbance and surface temperatures below freezing produced freezing rain across much of the Big Country.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an upper level disturbance and surface temperatures below freezing produced freezing rain across much of the Big Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 5, 5:27 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 5, 5:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
527 AM CST MON JAN 5 2009

.AVIATION...
/12Z UPDATE/

FREEZING RAIN IS OCCURRING THIS MORNING OVER KABI WITH THE ONSET
OF FREEZING RAIN SOUTH OF KABI EXPECTED WITHIN THE NEXT FEW
HOURS. SOUTH OF KABI TEMPERATURES REMAIN A FEW DEGREES ABOVE
FREEZING BUT TEMPERATURES SHOULD COOL BY A FEW DEGREES ONCE
RAINFALL BEGINS... CHANGING OVER TO FREEZING RAIN AT KSJT AND
KBBD. WILL LEAVE PRECIPITATION IN THE LIQUID FORM AT KSOA AND KJCT
...BUT WILL UPDATE IF NECESSARY. TEMPERATURES ARE NOT EXPECTED TO
WARM MUCH DURING THE DAY AND FREEZING RAIN WILL BE POSSIBLE
THROUGH THE AFTERNOON PERIOD NORTH OF INTERSTATE 10. CEILINGS ARE
EXPECTED TO REMAIN MVFR THROUGH EARLY EVENING ACROSS THE AREA WITH
FREEZING RAIN ENDING AND SURFACE WINDS BACKING TO THE SOUTH AND
SOUTHWEST AS THE UPPER LEVEL STORM SYSTEM EXITS THE AREA THIS
EVENING.

&&

.PREV DISCUSSION... /ISSUED 452 AM CST MON JAN 5 2009/

SHORT TERM...
COMPOSITE RADAR LOOP INDICATES BANDS OF SHOWERS MOVING NORTHEAST
ACROSS MUCH OF TEXAS THIS MORNING. ACROSS WEST CENTRAL
TEXAS...VERY LIGHT RETURNS COVER MOST COUNTIES AND EXTEND FROM
CROCKETT COUNTY NORTHEAST INTO THE SOUTHERN BIG COUNTRY. SURFACE
TEMPERATURES ACROSS WEST CENTRAL TEXAS RANGE FROM 32 IN ABILENE TO
36 IN JUNCTION. CORRESPONDING DEWPOINTS RANGE FROM A VERY DRY 7 TO
21...RESPECTIVELY.

THE FIRST TWO PERIODS REMAIN THE PRIMARY CONCERN AND CHALLENGE THIS
FORECAST CYCLE. MODELS CONTINUE TO BRING QPF OVER WEST CENTRAL
TEXAS DURING THE NEXT 24 HOURS. THE ECMWF CONTINUES TO DEVELOP THE
GREATEST QPF TODAY WITH THE GFS A CLOSE SECOND. GIVEN SURFACE
TEMPERATURES ACROSS WEST CENTRAL TEXAS NEAR OR A FEW DEGREES ABOVE
THE FREEZING MARK THIS MORNING...BELIEVE SOME TYPE OF WINTRY
PRECIPITATION MIX IS POSSIBLE ACROSS WEST CENTRAL TEXAS TODAY. MY
ONLY SHORT-TERM CONCERN IS THE VERY DRY BOUNDARY LAYER. ANALYSIS
OF TIME HEIGHT IMAGES CENTERED ON ABILENE....SAN ANGELO...AND
JUNCTION...INDICATES OUR BOUNDARY LAYER DOES NOT SATURATE UNTIL
JUST AFTER SUNRISE THIS MORNING. GIVEN THE POTENTIAL FOR SOME WET
BULBING AT THE SURFACE...BELIEVE OUR CURRENT ADVISORIES ARE ON
TRACK. ONCE PRECIPITATION BEGINS REACHING THE GROUND...WET
BULBING WILL HELP MAINTAIN SURFACE TEMPERATURES AT OUR JUST BELOW
THE FREEZING MARK. AGAIN...WE EXPECT ICE ACCUMULATIONS TO REMAIN
BELOW ONE QUARTER INCH...AND WE DO NOT ANTICIPATE ANY SIGNIFICANT
SLEET ACCUMULATION.

FOR TONIGHT...PRECIPITATION CHANCES END FROM NORTHWEST TO
SOUTHEAST AS THE UPPER-LEVEL TROUGH AXIS MOVES OVER CENTRAL TEXAS.

FOR TUESDAY THROUGH THE END OF THE SHORT TERM...EXPECT CLEAR SKIES
AND A SLIGHT WARMING TREND.

LONG TERM...
WILL CONTINUE DRY FORECAST FOR THE LONG TERM. THIS MODEL CYCLE NOW
BRINGS THE NEXT STRONG COLD FRONT ACROSS WEST CENTRAL TEXAS THIS
FRIDAY NIGHT. BEFORE THIS NEXT COLD AIR SURGE...LOOK FOR MUCH
WARMER TEMPERATURES THURSDAY AND FRIDAY. HOWEVER...PLAN FOR
AFTERNOON HIGHS NEXT WEEKEND AROUND SEASONAL NORMALS...MAINLY IN
THE MID TO UPPER 50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 32  31  57  32  69 /  60  20  10  10  10
SAN ANGELO 	 35  32  59  31  70 /  60  30  10  10  10
JUNCTION 	 37  35  64  31  69 /  80  50  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: CALLAHAN...FISHER...HASKELL...JONES...NOLAN...
SHACKELFORD...TAYLOR...THROCKMORTON.

FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...
IRION...KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...SAN
SABA...SCHLEICHER...STERLING...SUTTON...TOM GREEN.

&&

99/99/15
Hazardous weather outlook, Jan 5, 5:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 AM CST MON JAN 5 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
545 AM CST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

AS AN UPPER LEVEL STORM SYSTEM SLOWLY APPROACHES TEXAS FROM THE
WEST TODAY...PRECIPITATION WILL CONTINUE OVER ALL OF WEST CENTRAL
TEXAS THROUGH MUCH OF THE DAY. FREEZING RAIN COULD CONTINUE
THROUGH AT LEAST THE MORNING HOURS ACROSS THE CONCHO VALLEY AND
HEARTLAND. IN THE BIG COUNTRY...THE FREEZING RAIN COULD BE MIXED
WITH SLEET AT TIMES THROUGH EARLY AFTERNOON. THE FREEZING RAIN
WILL CAUSE HAZARDOUS TRAVEL CONDITIONS AS ICE FORMS ON
ROADWAYS...ESPECIALLY ELEVATED SURFACES SUCH AS BRIDGES AND
OVERPASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Haskell

When
January 5, 6:00 AM CST to 7:00 PM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. Bridges and overpasses were icy.

Winter Weather, Throckmorton

When
January 5, 6:00 AM CST to 7:00 PM CST
Where
Throckmorton forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. Bridges and overpasses were icy.

Winter Weather, Jones

When
January 5, 6:00 AM CST to 7:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. Bridges and overpasses were icy.

Winter Weather, Shackelford

When
January 5, 6:00 AM CST to 7:00 PM CST
Where
Shackelford forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. Bridges and overpasses were icy.

Winter Weather, Taylor

When
January 5, 6:00 AM CST to 7:00 PM CST
Where
Taylor forecast zone
Reported by
Law Enforcement
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. Roads were icy in Abilene. The Abilene Police and Fire Department handled over 80 accidents, and Loop 322 was closed for nearly 3 hours.

Winter Weather, Callahan

When
January 5, 6:00 AM CST to 7:00 PM CST
Where
Callahan forecast zone
Reported by
Law Enforcement
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain and sleet across the county. Bridges and overpasses were icy.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139587, 139588, 139589, 139590, 139591, 139601.